[Skip to Content]
[Skip to Content Landing]
Article
May 1990

Hazards of Unit Dose Artificial Tear Preparations

Author Affiliations

New York, NY

Arch Ophthalmol. 1990;108(5):639-640. doi:10.1001/archopht.1990.01070070025012

This article is only available in the PDF format. Download the PDF to view the article, as well as its associated figures and tables.

Abstract

To the Editor.  —There are currently a variety of artificial tear substitutes available in the United States. Each of the various brands boasts an efficacy based on a particular product's formulations.Recently, preservative-free tears have become available to the public as over-the-counter preparations. The lack of preservatives has necessitated the development of new, single-use packaging. These packages have the advantage of reducing waste since only the unused portion of the package (with the remaining contents) is discarded each day. We describe a complication of the package not yet reported, to our knowledge.

Report of a Case.  —A 62-year-old man with a chronic history of dry eye syndrome had been treated with many tear substitutes. He complained of redness and stinging in both his eyes, which was ascribed to the artificial tears. He was switched to a preservative-free product, supplied in a unit dose container. Three days after trying the new

×